Skip to main content Accessibility help

On the complexity of proof deskolemization

  • Matthias Baaz (a1), Stefan Hetzl (a2) and Daniel Weller (a3)


We consider the following problem: Given a proof of the Skolemization of a formula F, what is the length of the shortest proof of F? For the restriction of this question to cut-free proofs we prove corresponding exponential upper and lower bounds.



Hide All
[1] Avigad, Jeremy, Eliminating definitions and Skolem functions in first-order logic, ACM Transactions on Computational Logic, vol. 4 (2003), no. 3, pp. 402415.
[2] Baaz, Matthias and Leitsch, Alexander, Skolemization and proof complexity, Fundamenta Informaticae, vol. 20 (1994), no. 4, pp. 353379.
[3] Baaz, Matthias and Leitsch, Alexander, Cut normalforms and proof complexity, Annals of Pure and Applied Logic, vol. 97 (1999), pp. 127177.
[4] Baaz, Matthias and Leitsch, Alexander, Cut-elimination and redundancy-elimination by resolution, Journal of Symbolic Computation, vol. 29 (2000), no. 2, pp. 149176.
[5] Clote, Peter and Krajíček, Jan, Open problems, Arithmetic, proof theory and computational complexity (Clote, Peter and Krajíček, Jan, editors), Oxford University Press, 1993, pp. 119.
[6] Gentzen, Gerhard, Untersuchungen über das logische Schlieβen II, Mathematische Zeitschrift, vol. 39 (1935), no. 1, pp. 405431.
[7] Hähnle, Reiner and Schmitt, Peter H., The liberalized δ-rule in free variable semantic tableaux, Journal of Automated Reasoning, vol. 13 (1994), no. 2, pp. 211221.
[8] Hilbert, David and Bernays, Paul, Grundlagen der Mathematik II, 2nd ed., Springer, 1970.
[9] Miller, Dale, A compact representation of proofs, Studia Logica, vol. 46 (1987), no. 4, pp. 347370.
[10] Statman, Richard, Lower bounds on Herbrand's theorem, Proceedings of the American Mathematical Society, vol. 75 (1979), pp. 104107.
[11] Troelstra, A. S. and Schwichtenberg, H., Basic proof theory, second ed., Cambridge Tracts in Theoretical Computer Science, Cambridge University Press, 2000.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed